Alabama, 2024

Drought in Alabama, September 10 to 30, 2024

September 10 to 30, 2024 · NWS BMX · 9 events in 9 counties and zones

After much needed rainfall came across Central Alabama in late July and early August, another dry spell across Central Alabama again worsened drought conditions, with Severe (D2) conditions re-emerging by early to mid September. Abundant rainfall associated with the remnants of Hurricane Francine on September 11-15 brought conditions below D2 status in most counties by September 17.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

After much needed rainfall came across Central Alabama in late July and early August, another dry spell across Central Alabama again worsened drought conditions, with Severe (D2) conditions re-emerging by early to mid September. Abundant rainfall associated with the remnants of Hurricane Francine on September 11-15 brought conditions below D2 status in most counties by September 17. However, D2 conditions persisted across Lamar and Pickens counties through the end of the month.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Sep 9, 11:35 PM CST, 25 minutes earlier.

Area forecast discussion, Sep 9, 11:35 PM CST, 25 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
1235 AM CDT Tue Sep 10 2024

...New AVIATION...

.SHORT TERM...
(This afternoon through Tuesday)
Issued at 1117 AM CDT MON SEP 9 2024

The post-frontal airmass remains in place across Central Alabama
with easterly surface flow and a large region of high pressure
centered over the Midwest. Temperature profiles will begin warming
slightly today as heights rise behind the departing mid-level trough
over the Northeastern CONUS. Expect deeper moisture content to
remain well south of the area through at least mid-week. Mostly
sunny skies expected both today and tomorrow with increasing mid to
high-level cloud cover across our south late tomorrow in advance
of developing TS Francine over the western Gulf of Mexico. Highs
will range from the upper 80s to lower 90s with afternoon
dewpoints in the 50/60s. Comfortable tonight with lows in the
lower 60s north to upper 60s south.

86/Martin

&&

.LONG TERM...
(Tuesday night through next Sunday)
Issued at 228 PM CDT MON SEP 9 2024

Models continue to show Tropical Storm Francine moving northward
in the far western Gulf and making landfall along the Louisiana
coast Wednesday. For Central Alabama, the impacts laid out below
are still expected as the system moves northward through
Mississippi River Valley. Did increase rain chances Wed night and
Thursday, and nudged winds closer to the higher end of guidance,
with gusts of 30mph possible.

14

Previous long-term discussion:
(Tuesday night through next Sunday)
Issued at 355 AM CDT MON SEP 9 2024

The main weather headline for the long-term forecast period is
PTC6, which is forecast by the NHC to make landfall along the
Louisiana coast as a category 1 hurricane (presumably named
Francine) early Wednesday evening. It's forecast track brings it up
the Mississippi River Valley Wednesday night into Thursday. As such,
PoPs make an increase from south to north Thursday morning as
moisture advection and isentropic ascent occur over our antecedent
dry airmass and easterly low-level flow. By Thursday afternoon,
conditions will deteriorate across Central Alabama as an increasing
low-level winds and embedded thunderstorms move into the area.

Current forecast impacts:

* Flooding: Locally heavy rainfall will be possible with any
  convective bands that form, and these could pose a threat for
  isolated flash flooding. Main areas of concern are along and
  west of I-65 on Thursday, especially urban zones where lower
  flash flood guidance resides. Otherwise, we're relatively dry
  and area streamflows remain well below normal in some cases.
  2-3" of storm total rainfall is currently forecast along/west of
  I-65, Wednesday night through Friday morning. Locally higher
  amounts could occur with training thunderstorms on Thursday.
  (Good news: this is beneficial rain for the drought.)

* Severe: Being on the receiving end (right half) of this tropical
  system opens the door for a non-zero severe, or tornado threat, as
  is not uncommon . However, progged instability parameters are
  displaced from the best kinematics, and there's indication that
  our dry, easterly flow will eat into CAPE potential as the system
  moves inland Thursday. Better instability is currently predicted
  on Friday, but we'll be well into the dry slot by then as the
  system takes on extratropical characteristics. We'll get a better
  look to any favorable mesoscale conditions for severe weather in a
  couple days.

* Wind: Gusts up to ~30 mph are forecast on Thursday. This shouldn't
  cause any major impacts, unless higher convective gusts occur.

As mentioned earlier, the system is expected to make an
extratropical transition as it continues north on Friday. We'll get
a dry slot Friday morning, with best PoPs displacing to our north
and east with the remaining low-level jet. The system is forecast to
occlude thereafter. Its meandering presence in the region, with
lingering moisture, will lead to isolated to scattered diurnal
convection this weekend.

40/Sizemore

&&

.AVIATION...
(06Z TAFS)
Issued at 1229 AM CDT TUE SEP 10 2024

VFR conditions will prevail through the period. But changes are
coming Wednesday. Until then, surface high pressure centered to
our northeast will continue to provide easterly winds. These winds
will be light through the morning and near 10 kts by the
afternoon. High clouds will begin to increase and lower across the
south after 00z.

NOTE: NIL TAF continues for KANB until further notice due to large
comms issue and missing obs.

16

&&

.FIRE WEATHER...

Rain-free conditions expected through Tuesday, before rain
chances return south to north on Wednesday with the arrival of
tropical moisture. Minimum RH values will range from 30-45% across
the area Tuesday. Easterly 20 ft winds of 5-10 mph will continue
through Tuesday morning, before turning to the southeast. Moisture
returns to the area Wednesday, with southeasterly 20ft winds at
10-15mph. Widespread rain chances move into the area Wednesday
night through Thursday in association with a tropical system.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     90  62  84  63 /   0   0  10  50
Anniston    89  64  83  66 /   0   0  20  50
Birmingham  90  67  83  66 /   0   0  20  60
Tuscaloosa  89  67  83  66 /   0  10  40  70
Calera      89  67  83  67 /   0  10  40  70
Auburn      87  67  81  66 /   0  10  40  70
Montgomery  90  70  82  69 /   0  10  60  80
Troy        86  68  78  68 /   0  20  60  80

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...86
LONG TERM....14
AVIATION...16
Hazardous weather outlook, Sep 9, 2:58 AM CST, 21 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
358 AM CDT Mon Sep 9 2024

ALZ011>015-017>050-101200-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
358 AM CDT Mon Sep 9 2024

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A tropical system is forecast to move into the lower Mississippi
Valley Wednesday night into Thursday. This will lead to increasing
chances of showers and thunderstorms across Central Alabama on
Thursday. These could pose a threat for locally heavy rainfall and
isolated flooding, generally along and west of Interstate 65.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
on Thursday and Thursday night.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 drought. Local standard time, as filed.

Drought, Walker

When
September 10, 12:00 AM CST to September 17, 12:00 AM CST
Where
Walker forecast zone
Reported by
Drought Monitor
Coordinates
33.803, -87.297 (the zone’s center; the record gives no point)

Drought level increased to Severe (D2) in mid September before moisture from Hurricane Francine improved conditions.

Drought, Tuscaloosa

When
September 10, 12:00 AM CST to September 17, 12:00 AM CST
Where
Tuscaloosa forecast zone
Reported by
Drought Monitor
Coordinates
33.290, -87.525 (the zone’s center; the record gives no point)

Drought level increased to Severe (D2) in mid September before moisture from Hurricane Francine improved conditions.

Drought, Pickens

When
September 10, 12:00 AM CST to September 30, 11:59 PM CST
Where
Pickens forecast zone
Reported by
Drought Monitor
Coordinates
33.281, -88.089 (the zone’s center; the record gives no point)

Drought level increased to Severe (D2) in mid September and persisted through the end of the month.

Drought, Montgomery

When
September 10, 12:00 AM CST to September 17, 12:00 AM CST
Where
Montgomery forecast zone
Reported by
Drought Monitor
Coordinates
32.220, -86.208 (the zone’s center; the record gives no point)

Drought level increased to Severe (D2) in mid September before moisture from Hurricane Francine improved conditions.

Drought, Bullock

When
September 10, 12:00 AM CST to September 17, 12:00 AM CST
Where
Bullock forecast zone
Reported by
Drought Monitor
Coordinates
32.100, -85.716 (the zone’s center; the record gives no point)

Drought level increased to Severe (D2) in mid September before moisture from Hurricane Francine improved conditions.

Drought, Russell

When
September 10, 12:00 AM CST to September 17, 12:00 AM CST
Where
Russell forecast zone
Reported by
Drought Monitor
Coordinates
32.288, -85.185 (the zone’s center; the record gives no point)

Drought level increased to Severe (D2) in mid September before moisture from Hurricane Francine improved conditions.

Drought, Macon

When
September 10, 12:00 AM CST to September 17, 12:00 AM CST
Where
Macon forecast zone
Reported by
Drought Monitor
Coordinates
32.386, -85.693 (the zone’s center; the record gives no point)

Drought level increased to Severe (D2) in mid September before moisture from Hurricane Francine improved conditions.

Drought, Lee

When
September 10, 12:00 AM CST to September 17, 12:00 AM CST
Where
Lee forecast zone
Reported by
Drought Monitor
Coordinates
32.601, -85.356 (the zone’s center; the record gives no point)

Drought level increased to Severe (D2) in mid September before moisture from Hurricane Francine improved conditions.

Drought, Chambers

When
September 10, 12:00 AM CST to September 17, 12:00 AM CST
Where
Chambers forecast zone
Reported by
Drought Monitor
Coordinates
32.914, -85.392 (the zone’s center; the record gives no point)

Drought level increased to Severe (D2) in mid September before moisture from Hurricane Francine improved conditions.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2024Every state in 2024This day in weather historyWarnings in Alabama, September 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1203029, 1203030, 1203032, 1203033, 1203034, 1203035, 1203036, 1203037, 1203038.